Heavy Rain, Grundy
- When
- August 7, 6:00 AM CST to August 8, 6:00 AM CST
- Where
- Grundy County, 1.23 mi SE of Grundy Center
- Reported by
- COOP Observer
- Coordinates
- 42.360, -92.750
A 24 hour rain total of 3.27 inches.
Thunderstorms initially developed across Nebraska along a cold front and aided by the low level jet before spreading across Iowa after midnight on the morning of August 8th. While instability was more than sufficient at 2500-3000 J/kg, shear prevent further organization and maintained an MCS storm mode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms initially developed across Nebraska along a cold front and aided by the low level jet before spreading across Iowa after midnight on the morning of August 8th. While instability was more than sufficient at 2500-3000 J/kg, shear prevent further organization and maintained an MCS storm mode. A small hail report and brief strong wind gust occurred with some sites getting two to five inches of rain, the storms generally remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 5:23 AM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 623 AM CDT Sat Aug 7 2021 .DISCUSSION.../Today through Friday/ Issued at 214 AM CDT Sat Aug 7 2021 The forecast is fairly active over the next several days, with some chances for hazardous weather. Highlights: - Severe weather is possible at times from later today through Sunday evening. - Hot and muggy weather for the first half of the coming week, with some additional rain/storm chances. A mid-level trough is slowly emerging from the Rockies into the High Plains early this morning, and will approach Iowa from the west today before moving over our area on Sunday. Ahead of the trough, broad forcing for ascent and enhanced low/mid-level flow, combined with a seasonally unstable atmosphere, is generating multiple areas of showers and thunderstorms over the high plains, with the leading round currently bubbling over northeastern Nebraska, across northwestern Iowa and into southwestern Minnesota. This activity will gradually shift eastward this morning, mainly affecting northern Iowa before moving into Wisconsin by this afternoon. The probability of severe weather is low given the lack of stronger flow/forcing and somewhat limited instability this morning. However, later today as the main trough moves over the Dakotas and Nebraska, diurnal heating will lead to substantial destabilization ahead of the system and more robust thunderstorms are expected to develop likely in the northeastern Nebraska/southeastern South Dakota area late in the afternoon. These storms will move fairly quickly east/northeast through the evening, entering and crossing our area between this evening and the pre-dawn hours Sunday. Initially there will be some threat of hail and possibly isolated tornadoes given the degree of instability and modest low-level shear, however, this threat appears focused more west of our area, perhaps clipping our western/northwestern counties depending on how far east/early the storms can initiate. The higher potential for severe weather, however, appears to be in the form of straight-line winds as strong instability and decent mid-level wind fields indicate the possibility of upscale growth into a forward-propagating MCS this evening/tonight. This will likely be dependent on the ability of the initial storm clusters to organize sufficiently, and the duration for which a resulting complex would maintain cold pool balance before being outrun by its outflow. The SPC has outlined a slight risk of severe weather over about the northwest half of the forecast area, which is reasonable, though again any hail/tornado threat appears largely limited to our far west/northwest, while the wind threat, if it materializes, theoretically could extend further southeast into tonight. Whatever form the convection takes tonight, it should largely clear our area to the east by around sunrise Sunday. This may initially result in some stabilization/convective overturning Sunday morning, however, once again diurnal heating will result in rapid and substantial destabilization by Sunday afternoon, particularly given the enhanced south southwesterly flow/warm air advection ahead of the mid-level trough moving into Iowa during the day. This should bring additional thunderstorm development, mainly across the east/southeast half or so of Iowa, on Sunday afternoon and evening. Given the warmth and saturation of the column the hail threat appears limited, however, there will be some straight-line wind potential from individual storms/clusters, and the threat of a tornado cannot be ruled out as low-level flow and lapse rates appear somewhat more favorable especially in close proximity to the approaching trough axis. The storms may fester into Sunday night, with a diminishing severe weather potential, clearing out to the east by around sunrise Monday as the trough finally begins moving away from our area. In wake of the mid-level trough, a brief period of ridging supports quieter but also hotter weather on Monday. While forecast high temperatures are generally in the lower 90s, it will be quite muggy with dewpoints likely in the low to mid 70s for much of the day, resulting in heat index values exceeding 100 degrees at times mainly in the southwest half or so of Iowa. The quiet period will be relatively short-lived however, as a stronger but more compact 500 mb low pressure system moves near the Canada/North Dakota border on Monday night, then eastward over Minnesota Tuesday and into the Great Lakes Tuesday night. This system is likely to generate additional thunderstorms along its southeastern periphery on Tuesday/Tuesday night, likely somewhere over Iowa and with a potential for severe weather. However, details of location and storm mode are uncertain at this time, and will be refined in the coming days. After the trough passes, quiet but hot and humid weather will once again prevail on Wednesday into Thursday, though it will not be as hot as Monday due to lighter low-level flow and slightly cooler temperatures aloft. There is then very good agreement among the long-range models that as a large dome of mid-level high pressure builds over the western/southwestern half of the U.S., initially bringing northwesterly steering flow over Iowa, a large surface high pressure area will slide from the Dakotas southeastward over Iowa beginning around Thursday night and through the weekend. This should make for gorgeous late summer weather on Friday and Saturday, with nearly clear skies, light breezes, and high temperatures likely in the low to mid 80s each day and dewpoints only in the 60s or perhaps even upper 50s. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 623 AM CDT Sat Aug 7 2021 A few showers and thunderstorms will bubble up at times today, but coverage/duration too low to mention in the TAFs for the most part. However, this evening into tonight storm chances increase enough to warrant VCTS groups, and it is likely most terminals will be impacted at some point but in the last 12 hours of the outgoing TAFs, so details of timing/magnitude will be refined in later issuances. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 303 AM CDT Sat Aug 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-080815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 303 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe storms are forecast to develop late this afternoon into tonight. The primary threat will be damaging wind gusts; however, large hail and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will develop Sunday afternoon into Sunday evening with strong wind gusts, hail, and locally heavy rains the main threats. Additional storm chances are expected later on Tuesday with the severe threat being better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later today and Sunday. Ansorge
The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
4 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A 24 hour rain total of 3.27 inches.
A 24 hour rain total of 2.61 inches.
A 24 hour rain total of 2.68 inches.
A 24 hour rain total of 4.5 inches.
Trained spotter reported penny sized hail with 50 mph wind gusts.
Emergency manager reported minor tree damage with one large limb on a car and power lines. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978847, 978848, 978849, 978850, 978845, 978846.